Wisconsin, 2017High Wind and Strong Wind in Wisconsin, March 8, 2017
March 8, 2017 · NWS MKX · 20 events in 20 counties and zones
Strong damaging winds occurred due to a very deep low pressure area that affected the Upper Mississippi River Valley and Great Lakes region. The high winds downed scattered trees and limbs across southern WI resulting in downed power lines and 65,000 customers without power for up to 24 hours.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $335,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong damaging winds occurred due to a very deep low pressure area that affected the Upper Mississippi River Valley and Great Lakes region. The high winds downed scattered trees and limbs across southern WI resulting in downed power lines and 65,000 customers without power for up to 24 hours. 13 semi-trucks were overturned statewide on highways, and 7 wildfires occurred from downed power lines. Some structural damage to sheds, roofs, and other structures occurred from the high winds or from trees falling on them.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 8, 3:18 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 8, 3:18 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
318 AM CST Wed Mar 8 2017
.SHORT TERM...
.TODAY AND TONIGHT...Forecast Confidence is High.
Yesterday the steep lapse rates were from the surface to 500 mb.
Today an inversion forms just above 800 mb, limiting the depth of
the mixed layer for gusts. However 700 mb winds are stronger, with
95 knots at 700 mb at noon. At 850 mb winds are also stronger,
especially this morning at 62 knots, lowering to 50 knots at noon.
Due to the inversion we will not be tapping the 700 mb winds, but
gusts will quickly rise mid/late morning as the low level lapse
rates increase to 9.5 C/km. Winds at the top of the steep lapse
rates are 53 knots, lowering to 45 knots mid afternoon. As a result
Wind advisory looks good, and may even see some 50 knot gusts in
higher terrain areas. Not enough for a high wind warning at this s
moment. Will likely see temperatures rise well into the 40s
especially in the south with the gusty/mixed out westerly flow.
Winds finally lower tonight as surface high pressure builds in from
the northern plains.
.LONG TERM...
.THURSDAY AND THURSDAY NIGHT...Forecast confidence is medium.
A trough and cold front will swing through on Thursday bringing a
reinforcing shot of cooler air to the region. By 12z Thu, most
guidance has the surface front just to the south of the CWA,
sloping back to the north, positioned over our central WI at
700mb. Guidance is split on whether or not this front will
generate some light precip Thursday morning, though it does have
a more realistic look to it than in previous runs. Therefore
decided to introduce a period of slight chance snow during the
morning.
FRIDAY THROUGH SATURDAY NIGHT...Forecast confidence is high.
NW flow aloft will dominate until another shortwave arrives on
Saturday. Closer to the surface, high pressure will build into
Wisconsin on Friday, lingering into Saturday, as a clipper scoots
to the southwest. The low will pass close enough to result in
some clouds across southern WI on Saturday, but not much more
more.
SUNDAY THROUGH MONDAY NIGHT...Forecast confidence is medium.
High pressure over the area will be shunted off the the east as
yet another clipper moves through the region, this time closer to
Wisconsin. ECMWF/GFS/Canadian remain in fairly good agreement,
though the Euro is a bit faster than the other models.
Nonetheless, it looks like the low will arrive Monday afternoon or
evening, drop the bulk of its precip Monday morning, and then
move out of the area Monday night. It should be cool enough that
most of the precip will fall as snow, though it may warm up enough
on Monday afternoon to see a little rain mix in.
TUESDAY AND WEDNESDAY...Forecast confidence is medium.
High pressure fills back in behind the clipper. There is some
disagreement on just how much moisture will remain in the lower
levels, but the lack of forcing means that the moisture should not
amount to much more than clouds.
&&
.MARINE...
A gale warning is in effect into early evening. Strong west winds
will continue over Lake Michigan into this evening. Winds at the top
of the steep lapse rates are 53 knots, lowering to 45 knots mid
afternoon. As a result look for high end Gale Gusts over the
nearshore waters increasing quickly late this morning.
Winds finally lower tonight as surface high pressure builds in from
the northern plains.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 7 PM CST this evening for WIZ046-047-051-052-
056>060-062>072.
LM...Gale Warning until 7 PM CST this evening for LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...Hentz
Thursday THROUGH Tuesday...BSHHazardous weather outlook, Mar 8, 3:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
335 AM CST Wed Mar 8 2017
WIZ046-047-051-052-056>060-062>072-090945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
335 AM CST Wed Mar 8 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Today and Tonight
Very windy conditions will develop quickly after sunrise, with
sustained winds between 25 and 35 mph, and gusts between 40 and
50 mph. A few 55 mph gusts are possible at higher elevations. A
Wind Advisory remains in effect through 7pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Low pressure will push through southern Wisconsin on Sunday night
and Monday, bringing light snow accumulations to the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but wind reports are
appreciated.
LMZ643>646-090945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
335 AM CST Wed Mar 8 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
A Gale Warning is in effect through 7pm for strong southwest to
west winds. Winds should quickly diminish this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
North winds and waves may reach Small Craft Advisory criteria
Thursday night and Friday.
BSH
www.weather.gov/mkx
Strong Wind, Sauk
- When
- March 8, 6:00 AM CST to 5:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
Strong Wind, Columbia
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Columbia forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
Strong Wind, Fond du Lac
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
Strong Wind, Marquette
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
Strong Wind, Green Lake
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Green Lake forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
High Wind, Sheboygan
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Tractor trailer overturned on I-43 early in the afternoon. Scattered trees and limbs down across the county including uprooted trees.
High Wind, Ozaukee
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Tractor trailer overturned, landing on a guard rail that sparked and started a wildfire. Scattered trees and limbs down across the county.
High Wind, Washington
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Washington forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Scattered trees and limbs down across the county.
High Wind, Dodge
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Tractor trailer overturned northwest of Fox Lake. Scattered trees and limbs down across the county.
High Wind, Jefferson
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Two tractor trailers overturned, one on the highway 26 bypass near Jefferson and the other on county highway X in the Town of Watertown. Scattered trees and limbs down across the county.
High Wind, Dane
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Dane forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
A tractor trailer was overturned on I-39 near DeForest. Scattered trees and limbs down across the county including uprooted trees.
High Wind, Waukesha
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Numerous trees and limbs down, blocking various roads in the city of Waukesha. Otherwise scattered trees and limbs down throughout the county.
High Wind, Milwaukee
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Scattered trees and limbs down throughout the city and county. A light pole and large sign were blown over just west of Mitchell Field.
High Wind, Racine
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Racine forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Numerous trees and limbs down across the city of Racine, including uprooted trees. Minor roof damage to a residential home, and the roof torn off another building. Scattered trees and limbs down throughout the county.
High Wind, Kenosha
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Scattered trees and limbs down throughout the county.
High Wind, Walworth
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Scattered trees and limbs down throughout the county. Vinyl siding ripped off a house in Genoa City.
High Wind, Rock
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
A Tractor trailer was overturned on I-39 just north of Beloit. Scattered trees and limbs down throughout the county.
High Wind, Green
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Green forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Scattered trees and limbs down throughout the county.
High Wind, Lafayette
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Scattered trees and limbs down throughout the county.
High Wind, Iowa
- When
- March 8, 9:00 AM CST to 5:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
The roof of a hay shed was torn off and blew into another shed approximately 125 yards away, destroying the shed. Scattered trees and limbs down throughout the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, March 8, 20172 deaths · $230 million · 61 kt wind · 23 events
- High Wind in Michigan, March 8, 2017$295 million · 59 kt wind · 17 events
- High Wind in New York, March 8, 20178 injured · $4.9 million · 63 kt wind · 17 events
- Winter Storm and Heavy Snow in Montana, March 8 to 10, 20171 death · 1 injured · 6 events
- Winter Weather in Michigan, March 8, 20175 injured · $60,000 · 3 events
- High Wind and Strong Wind in Illinois, March 8, 2017$50,000 · 55 kt wind · 4 events
- Debris Flow in Washington, March 8 to 15, 2017$50,000 · 1 event
- High Wind in Indiana, March 8, 2017$25,000 · 55 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 19 events
- High Wind in Ohio, March 8, 2017$21,000 · 50 kt wind · 3 events
- High Wind in Indiana, March 8, 201750 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689425, 689423, 689424, 689426, 689427, 689428, 689429, 689430, 689431, 689432, 689440, 689443, 689446, 689454, 689456, 689461, 689462, 689463, 689464, 689465.